Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Home > EMS Products > Patient Monitoring
April 25, 2011
All Articles

EMS 12-Lead
by Tom Bouthillet

ECG Solution: The path (more) traveled

Did you pick the right treatment plan based off the patient's ECGs?

By Tom Bouthillet

Editor's note: We asked columnist Tom Bouthillet to pick a winner to this month's challenge and he wrote: "For the April 2011 EMS 12-Lead column I picked whitecoatmedic as the winner, whose answer can be seen in the comment block


He correctly identified the heart rhythm as atrial fibrillation in the setting of Wolff-Parkinson-White syndrome, he suspected that a radio-frequency ablation had previously been recommended to the patient (it had been), he cautioned against conventional rate-slowing medications for AF in the setting of WPW, and he recommended cardioversion for the hemodynamically unstable patient and procainamide for the hemodynamically stable patient.


The only thing he said that confused me is that we need to prolong rather than slow the refractory period of the accessory pathway relative to the AV node. To me, slowing and prolonging the refractory period are the same thing, but maybe 'whitecoatmedic' knows something I don't! Congratulations and enjoy the T-shirt and bottle opener."

-->  Haven't read the initial case presentation? Read: ECG Challenge: The path (more) traveled

Let's take another look at the patient's ECG.

This ECG shows atrial fibrillation with rapid ventricular response.

Because the rate is so fast, we need to be concerned about the possibility of an accessory pathway. Your spider sense should start to tingle when you see the rate of atrial fibrillation approach or exceed 200 beats/min.

Specifically, when the shortest R-R interval is less than 240 ms (six small blocks) it should be considered atrial fibrillation in the presence of Wolf-Parkinson-White syndrome until proven otherwise.

That's important because the wrong drugs here could kill the patient (by paradoxically increasing conduction across the accessory pathway precipitating VF).

Most of the "normal" AV nodal blocking agents are contraindicated in the presence of atrial fibrillation and Wolff-Parkinson-White syndrome (AF/WPW).

In fact, the only "safe" drug for this patient may be procainamide. That's one of the many reasons I'm a fan of synchronized cardioversion.

Granted, witnessed VF would probably respond to defibrillation but it's best to avoid such situations whenever possible!

Fortunately, in this case the rhythm converted on its own.

A 12-lead ECG was obtained.

While they are subtle, we can now see the delta waves of Wolff-Parkinson-White syndrome (preexcitation) in several leads.

I asked Mark P. of the Electrophysiology Fellow blog and he opined that it's most likely a right anteroseptal accessory pathway.

The patient was transported to the emergency department and signed out AMA after a short stay.

About the author


Tom Bouthillet is a Fire Captain/Paramedic with Hilton Head Island Fire & Rescue, Editor of the EMS 12-Lead blog, host of the Code STEMI web series at First Responders Network, a member of the Editoral Advisory Board of EMS World Magazine, and developer of the 12-Lead ECG Challenge smartphone app. He has taught nationally in the Critical Care Transport (CCEMT-P) program out of UMBC and his writings have been referenced in the American Heart Journal, the Journal of the American College of Cardiology: Cardiovascular Interventions and the EP Lab Digest. Contact Tom at tom.bouthillet@ems1.com.
Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.
ECG Interpretation ECG Interpretation Friday, March 07, 2014 5:21:15 PM Agree entirely with concise summary by Tom Bouthillet - AFib + very rapid ventricular response = WPW. That said - I offer a different opinion regarding the statement that “the only safe drug is procainamide”. I discuss this in more detail on this web page - GO TO - https://www.kg-ekgpress.com/acls_comments-_issue_05/#Very%20Rapid%20AFib%20with%20WPW - Despite the paper in the EM literature on the “Myth” about "using Amiodarone is Safe" for very rapid AFib + WPW - the studies referred to in making this conclusion are flawed … I don’t know that there is objective evidence to truly prove Amio different than Procainamide re outcome for treating this arrhythmia. And in fact - Ibutilide may end up being the best agent to consider if drug therapy is selected for your initial intervention ... As to localization of the AP My ECG Blog #76 takes some of the mystery out of this by reviewing an easy step-by-step method for localization of the AP (= Accessory Pathway) - GO TO - http://ecg-interpretation.blogspot.com/2013/10/ecg-interpretation-review-76-anterior.html - We start with Step B-1 - since the QRS is predominantly negative in lead V1. Because transition is between V1-to-V2 We start with Step A-1 - NO, the QRS is not upright in lead V1. We next go to Step A-2 - YES, Transition IS between V1-to-V2 - which means that the AP could either be right OR left-sided. To tell which - we look at the R wave in lead I - which is very tall (>10mm more than the S wave in lead I) - which means this is a RIGHT-SIDED AP. This takes us to STEP B-3 - which means we have a SEPTAL AP. We next need to measure delta wave polarities in the inf. leads. Delta polarities are definitely pos in leads II and aVF - and equivocal in lead III - so I give this a +2 for inf. delta polarities = Right-Sided ANTERO-SEPTAL AP.

EMS1 Offers